Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 79, NWS Topeka, KS

June 5, 2014Anderson County, Coffey County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 5, 2014, 6:18 AM CDT for Anderson County, Coffey County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2014, 6:18 AM CDT (11:18 UTC)
Expired
Jun 5, 2014, 7:00 AM CDT
In force
42 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Anderson County, KS, Coffey County, KS

The radar

The Topeka radar (KTWX), 115 km from the middle of the area, began a volume at 11:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 4:46 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 11.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1842 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1842 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
1.5
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

148 
WUUS53 KTOP 051118
SVRTOP
KSC003-031-051200-
/O.NEW.KTOP.SV.W.0079.140605T1118Z-140605T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
618 AM CDT THU JUN 5 2014

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN ANDERSON COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN COFFEY COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 700 AM CDT

* AT 613 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
  LE ROY...AND MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  LE ROY AND COLONY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3811 9582 3812 9528 3803 9527 3804 9584
TIME...MOT...LOC 1118Z 271DEG 29KT 3806 9570

HAIL...1.25IN
WIND...60MPH

$$

GARGAN
3 follow-up statements
533 
WWUS53 KTOP 051129
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
629 AM CDT THU JUN 5 2014

KSC003-031-051200-
/O.CON.KTOP.SV.W.0079.000000T0000Z-140605T1200Z/
ANDERSON-COFFEY-
629 AM CDT THU JUN 5 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
COFFEY AND SOUTHWESTERN ANDERSON COUNTIES UNTIL 700 AM CDT...

AT 627 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LE ROY...AND
MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
COLONY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3804 9576 3811 9576 3812 9528 3803 9527
TIME...MOT...LOC 1129Z 271DEG 29KT 3806 9564

HAIL...1.00IN
WIND...60MPH

$$

GARGAN
943 
WWUS53 KTOP 051142
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
642 AM CDT THU JUN 5 2014

KSC003-031-051200-
/O.CON.KTOP.SV.W.0079.000000T0000Z-140605T1200Z/
ANDERSON-COFFEY-
642 AM CDT THU JUN 5 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
COFFEY AND SOUTHWESTERN ANDERSON COUNTIES UNTIL 700 AM CDT...

AT 641 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LE ROY...AND
MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
COLONY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3804 9566 3811 9565 3812 9528 3803 9527
TIME...MOT...LOC 1142Z 270DEG 25KT 3806 9557

HAIL...1.00IN
WIND...60MPH

$$

GARGAN
352 
WWUS53 KTOP 051153
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
653 AM CDT THU JUN 5 2014

KSC003-031-051203-
/O.EXP.KTOP.SV.W.0079.000000T0000Z-140605T1200Z/
ANDERSON-COFFEY-
653 AM CDT THU JUN 5 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COFFEY AND
SOUTHWESTERN ANDERSON COUNTIES WILL EXPIRE AT 700 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 AM CDT.

LAT...LON 3804 9566 3811 9565 3812 9528 3803 9527
TIME...MOT...LOC 1153Z 270DEG 25KT 3806 9547

$$

GARGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:46 AM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jun 5, 3:46 AM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
346 AM CDT Thu Jun 5 2014

.SHORT TERM...(Today and Tonight)
Issued at 340 AM CDT THU JUN 5 2014

08Z water vapor shows a shortwave trough moving across the northern
Rockies into the plains. This wave has kicked off convection that
has moved off the higher terrain into western KS. Surface and upper
air obs continue to show a very moist and unstable airmass across
central and eastern KS while profiler data shows a low level jet
beginning to veer around to the south and southwest. Most of the
convective allowing models show this developing MCS moving east
along the instability and moisture axis. This should take the MCS
east southeast along and south of I-70 and this is where the highest
POPs will be in the forecast. Some the of models suggest there could
be bowing segments with the MCS so damaging winds appear to be the
biggest concern. However a discrete storm would also be capable of
some large hail and/or a tornado through the morning hours.
Additionally the models prog PWs increasing to around 2 inches which
is more than 2 standard deviations above normal for early June. So
flash flooding could be a real problem is heavy rainfall last for
more than an hour or so over any given location. This is likely
going to impact the morning commute with most guidance taking the
convection east into MO by noon. The RAP and NAM continue to show
some kind of MCV hanging over the forecast area into the early
afternoon. Because of this will keep some chance POPs through the
afternoon in case additional storms are able to develop since there
is little inhibition to convection present in the models. Models
show weak surface ridging remaining over the forecast area with a
easterly surface wind. This combined with the cloud cover and precip
should keep highs in the middle 70s to near 80s.

For tonight, the surface boundary acting as the focus for convection
is progged to be a little further south of the forecast area.
Therefore the thinking is that the moisture and instability axis
will be shifted a little further south as well and any vort max that
triggers storms off the higher terrain this afternoon should favor a
track across southern KS and northern OK. However there should still
be some elevated instability and plenty of moisture for the chance
that some elevated storms could form along the nose of the low level
jet into central KS. Have kept some chance POPs for this reason.
Lows tonight are expected to be in the lower and middle 60s since
there is no real cold air advection taking place with a mild and
moist airmass in place.

.LONG TERM...(Friday through Wednesday)
Issued at 340 AM CDT THU JUN 5 2014

A longer wave length low amplitude upper level trough will continue
across the southwestern US through Saturday. Minor H5 troughs will
lift east-northeast across the central and southern plains bringing
chances for showers and thunderstorms through the period.

A more amplified H5 trough will lift east-northeast across KS Friday
night and into MO by Saturday afternoon. Strong ascent with deep
moisture in place will provide eastern KS with a good chance for
showers and thunderstorms Friday Night into Saturday Morning. An MCS
may develop Friday evening across southwest KS and move east-
northeast along and south of I-70. Any forward propagating MCS
will have the potential to bring very heavy rainfall, damaging
outflow winds and large hail within the stronger updrafts. Areas
along and south of interstate 70 may see an inch or two of
rainfall Friday Night into Saturday Morning which may cause
localized flooding.

The main H5 trough embedded within the southern branch of the jet
stream will be kicked eastward across north TX and OK. We may
see a break in the heavy rainfall Saturday night into Sunday, as
the stronger ascent passes south of the CWA.

The next upper level trough will dig southeast out of western Canada
into the central plains on Monday. This upper level trough may bring
another good chance for showers and thunderstorms with potential for
heavy rainfall on Monday as a surface cold front pushes southeast
across eastern KS. The upper level trough will amplify into a closed
upper low as it digs southeast across eastern OK, then the upper low
will lift northeast into the mid MS river valley. Lighter showers
will be possible on the west side of the upper low Monday night
through Tuesday.

We may see another break in our rain chances Tuesday night through
Wednesday.

An upper level trough will dig southeast into the pacific northwest
and stronger westerly mid level flow across the central Rockies
will cause a lee trough to develop across the northern and central
high plains by the middle and end of next week. Deep moisture will
begin to return across the plains and we will see chances for
showers and thunderstorms Wednesday through Thursday night.

High temperatures will be in the lower 80s Friday and Saturday.
We'll see a slight cool down Sunday and Monday with highs in the
lower to mid 70s. High temperatures will warm back into 80s by mid
week.

&&

.AVIATION...(For the 06Z TAFs through 06Z Thursday Night)
Issued at 1204 AM CDT THU JUN 5 2014

Thunderstorms become increasingly likely from 09Z through 13Z.
There is some potential for hail with these storms, but damaging
wind gusts may be the greatest hazard. As of now, strongest winds
seem likely to pass south of TAF sites, but there is some
potential for the storm to track farther north...closer to TAF
sites. Expect storms to exit the area by 18Z if not earlier with
MVFR probably holding on after the storms exit.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Wolters
LONG TERM...Gargan
AVIATION...Barjenbruch
Hazardous weather outlook, Jun 5, 3:57 AM CDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
357 AM CDT THU JUN 5 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-060900-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
357 AM CDT THU JUN 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL SPREAD EAST ACROSS THE AREA THIS MORNING.
THUNDERSTORM CHANCES WILL BE HIGHEST ALONG AND SOUTH OF
INTERSTATE 70. THE PRIMARY HAZARD WITH STORMS THIS MORNING WILL BE
HEAVY RAINFALL AND DAMAGING WINDS. HAIL UP TO THE SIZE OF QUARTERS
MAY ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE PERIODIC THUNDERSTORM CHANCES FROM FRIDAY THROUGH
SATURDAY EVENING. SOME OF THE THUNDERSTORMS COULD BE STRONG TO
SEVERE ALONG AND SOUTH OF INTERSTATE 70 FRIDAY NIGHT INTO SATURDAY
MORNING. EAST CENTRAL AND PORTIONS OF NORTHEAST KANSAS MAY SEE A
FEW STRONG TO SEVERE STORMS ON SATURDAY AFTERNOON AND EVENING.
ALONG WITH THE CHANCES FOR SEVERE WEATHER THE NEXT FEW DAYS...SOME
OF THE STORMS WILL CONTAIN VERY HEAVY RAIN AND AREAS OF FLOODING
MAY BECOME A CONCERN.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FROM SUNDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 5, 4:57 AM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
457 AM CDT THU JUN 5 2014

KSZ034-035-051030-
DICKINSON-OTTAWA-
457 AM CDT THU JUN 5 2014

...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA AND NORTHWESTERN DICKINSON
COUNTIES...

THROUGH 530 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE NORTH
AT 25 MPH ACROSS PORTIONS OF OTTAWA AND NORTHWESTERN DICKINSON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE
STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS AROUND
50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE SOLOMON...NILES...BENNINGTON...ADA...MINNEAPOLIS...WELLS...
MANCHESTER AND DELPHOS.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER.

&&

LAT...LON 3930 9793 3931 9751 3914 9737 3913 9727
      3873 9727 3877 9738 3896 9738 3896 9794
TIME...MOT...LOC 0957Z 184DEG 22KT 3901 9779 3886 9744

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 4:57 AM CDTSpecial Weather StatementTOPOttawa33 min
Jun 5, 6:01 AM CDTSevere Thunderstorm WarningTOPDickinson, Morris44 min
Jun 5, 7:19 AM CDTHigh Wind WarningTOPAnderson, Coffey, Dickinson, Douglas, Franklin, Geary and 9 more4 hr
Jun 5, 7:37 AM CDTAreal Flood AdvisoryTOPCloud, Ottawa113 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.